Nevada, 2009Winter Storm in Nevada, April 14 to 16, 2009
April 14 to 16, 2009 · NWS LKN · 6 events in 6 counties and zones
A major late season storm dumped up to 2 feet of snow over portions northern and central Nevada.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major late season storm dumped up to 2 feet of snow over portions northern and central Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 14, 1:24 PM PST, 36 minutes earlier.
Area forecast discussion, Apr 14, 1:24 PM PST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
224 PM PDT TUE APR 14 2009
.SYNOPSIS...A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION
TONIGHT...AND IS EXPECTED TO LINGER INTO EARLY THURSDAY MORNING.
RAIN SHOWERS...ISOLATED THUNDERSTORMS...AND STRONG WINDS ARE
EXPECTED AHEAD OF THIS STORM LATE THIS AFTERNOON WITH RAIN
EVENTUALLY CHANGING TO SNOW THIS EVENING. SIGNIFICANT SNOW
ACCUMULATIONS ARE EXPECTED ACROSS PORTIONS OF EASTERN AND
NORTHEASTERN NEVADA AS THE STORM MOVES THROUGH THE STATE. DRIER
WEATHER AND WARMER TEMPERATURES ARE EXPECTED TO RETURN BY THE
WEEKEND.
&&
.SHORT TERM...TONIGHT THROUGH FRIDAY...STRONG STORM SYSTEM JUST
BEGINNING TO IMPACT NRN AND CNTRL NV THIS AFTERNOON. CURRENT RADAR
LOOP SHOWS WIDELY SCT TSTORMS DEVELOPING ACROSS CNTL NV...WITH
MAIN BAND OF SNOW JUST NOW STARTING TO DEVELOP OVER NORTHWESTERN
NV WITH 1/2 MILE AND MODERATE SNOW BEING REPORTED AT WINNEMUCCA.
IMPRESSIVE LLVL FRONTOGENESIS OCCURRING WITH THIS SYSTEM...AS
WINNEMUCCA IS SHOWING 28 DEGS AT 1 PM PDT...COMPARED TO 48 DEGS AT
ELKO LAPS SURFACE ANALYSIS SHOWS SURFACE LOW PRESSURE QUICKLY DEVELOPING
ACROSS CNTRL NV...WITH TONOPAH OBS SHOWING THE SURF PRESSURE QUICKLY
DROPPING TO 996MB SLP IN THE LAST SEVERAL HOURS. SURFACE LOW AND
STRONG LLVL CONVERGENCE EXPECTED TO CONTINUE TO INTENSIFY THROUGH
THIS EVENING...WITH STRONG COLD FRONT EXPECTED TO MOVE INTO ERN NV
EARLY TONIGHT. WITH SYSTEM EVOLVING AS PLANNED...ONLY MADE MINOR TWEAKS
TO THE CURRENT FORECAST...MAINLY TO PRECIP/SNOW FALL AMOUNTS AND
TEMPS. KEPT WIND ADV FOR CNTRL NV AND KEPT ALL WINTER WEATHER
HEADLINES AS WELL. EXPECT HIGH POP...SO KEPT VALUES NEAR 100 PCT
THROUGH WEDNESDAY. THE BIGGEST CONCERN NOW BECOMES PRECIP/SNOW
AMOUNTS...AND SNOWFALL RATES. WITH MODELS CONTINUING TO SHOW
700-500MB OMEGA BETWEEN 20 TO 25 UB/S TONIGHT...COMBINED WITH SOME
LLVL INSTABILITY AND CURRENT DYNAMICS...EXPECT SNOWFALL RATES OF 1
TO 2 INCHES PER HOUR...POSSIBLY EVEN HIGHER IN SOME LOCATIONS THIS
EVENING AND TONIGHT. ALSO...VERY COLD AIR IS PUSHING INTO THE
REGION WITH DAYTIME TEMPS IN THE 20S ACROSS HUMBOLDT COUNTY. SNOW
IS EXPECTED TO ACCUMULATE ON THE ROADWAYS WITH THIS AMOUNT OF
COLD AIR ENTERING THE REGION. MODEL QPF HAS BEEN PERSISTENTLY
SHOWING AROUND 1 INCH OF LIQUID WITH THE 18Z NAM SHOWING EVEN
HIGHER AMOUNTS IN THE WARNING AREA...NW OF THE SURFACE LOW. GENERALLY
EXPECT 5 TO 10 INCHES OF SNOW IN THE WINTER STORM WARNING AREA
WITH LOCALLY HIGHER AMOUNTS UP TO 15 INCHES POSSIBLE WITHIN THESE
VERY HEAVY SNOW BANDS. IN THE HIGHER MOUNTAINS ABOVE 7000
FEET...EXPECT 1 TO 2 FEET OF SNOW WITH LOCALLY HIGHER AMOUNTS IN
THE NRN ELKO COUNTY MOUNTAINS...ESPECIALLY THE RUBIES. WOULD NOT
BE SURPRISED TO SEE ISOLD LIGHTNING STRIKES WITH THE HEAVIEST SNOW
BANDS AS WELL. WHITE PINE COUNTY WILL MAINLY BE IN THE WARM SECTOR
OF THE STORM INITIALLY...SO EXPECT LOWER SNOW AMOUNTS OF 2 TO 5
INCHES LATER TONIGHT INTO TOMORROW. WRAP AROUND BAND IS EXPECTED
TO BE NORTH OF WHITE PINE COUNTY AS WELL...LIMITING HEAVY SNOW
ACCUMULATIONS. MOST OF NRN NYE COUNTY WILL LIKELY SEE 1 TO 3
INCHES OF SNOW...BUT THE NRN MOUNTAINS WILL RECEIVING LOCALLY
HIGHER AMOUNTS NEAR WINTER WX ADV CONDITIONS. BLOWING SNOW IS ALSO
A CONCERN IN THE HIGHER ELEVATION MOUNTAIN PASSES WITH STRONG
WINDS ACROSS THE AREA DUE TO THE STRENGTHENING LOW ACROSS CNTRL
NV.
BEYOND WEDNESDAY MORNING...MODELS ARE STILL SHOWING A LONG DURATION
EVENT...WITH THE STRONG STORM STALLING OVER UTAH AND SLOWLY
DRIFTING EAST OUT OF THE REGION BY LATE THURSDAY. MODELS SHOW WRAP
AROUND SNOW BAND ACROSS NRN AND CNTRL NV...WITH SEVERAL MORE
INCHES OF SNOW POSSIBLE BY THURSDAY MORNING. CONDITIONS ARE
EXPECTED TO IMPROVE LATE THURSDAY AND FRIDAY WITH ALL MODELS
SHOWING AN UPPER LEVEL RIDGE PUSHING INTO NV. EXPECT TEMPS TO
RETURN TO NEAR NORMAL BY FRIDAY AFTERNOON.
.LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. MODELS IN GOOD
AGREEMENT THROUGH THE PERIOD. UPPER RIDGE CONTINUES TO STRENGTHEN
OVER THE REGION THROUGH THE WEEKEND INTO EARLY NEXT WEEK FOR DRY
WEATHER AND ABOVE NORMAL TEMPERATURES. HIGHS TEMPERATURES IN THE 60S
AND 70S WILL BE COMMON THROUGH THE LONG TERM WITH THE WARMEST DAYS
PROBABLY BEING MONDAY AND TUESDAY WHEN BOTH THE GFS AND ECMWF
ADVERTISE A 582-584DM UPPER RIDGE OVER NV. THE WARMEST VALLEYS OF
HUMBOLDT AND NORTHERN NYE COUNTIES WILL FLIRT WITH 80 DEGREES BOTH
OF THESE DAYS.
&&
.AVIATION...A STRONG LOW PRESSURE SYSTEM WILL BE IMPACTING THE
REGION THROUGH WEDNESDAY. ALREADY SEEING ISOLATED THUNDERSTORMS THIS
AFTERNOON OVER CENTRAL NV AHEAD OF THIS STORM SYSTEM. CONVECTION MAY
IMPACT KELY BETWEEN 22Z-00Z THIS AFTERNOON. WITH THE STORM SYSTEM
CURRENTLY MOVING INTO WESTERN NV...SNOW HAS ALREADY BEGUN AT KWMC
WITH WINDS GUSTING TO 45 MPH. THESE CONDITIONS WILL CONTINUE TO MOVE
EASTWARD INTO THIS EVENING. ANY RAIN WILL QUICKLY CHANGE TO SNOW AT
KEKO BETWEEN 00Z-02Z WITH SNOW CONTINUING HEAVY AT TIMES THIS
EVENING. SNOW IS EXPECTING TO REACH KTPH AND KELY BETWEEN 02Z-05Z
THIS EVENING. THE HEAVIEST SNOW WILL OCCUR OVER NORTHEASTERN NV
WHERE WIDESPREAD IFR CONDITIONS ARE EXPECTED THIS EVENING AND
TONIGHT. WIND GUSTS TO 55 MPH ARE ALSO EXPECTED AT KTPH LATE THIS
AFTERNOON AND EVENING.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM PDT
WEDNESDAY FOR NVZ031-032-034-036-037.
WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO MIDNIGHT
PDT WEDNESDAY NIGHT FOR NVZ035.
WIND ADVISORY IN EFFECT UNTIL 5 AM PDT WEDNESDAY FOR NVZ013-035.
&&
95/99/99
Hazardous weather outlook, Apr 14, 3:37 AM PST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
437 AM PDT TUE APR 14 2009
NVZ013-030>037-151145-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
437 AM PDT TUE APR 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL BRING
SHOWERS ALONG WITH AN ISOLATED THUNDERSTORM TO THE REGION TODAY.
COLDER AIR WILL QUICKLY LOWER SNOW LEVELS AND TRANSITION THE RAIN
TO SNOW FROM THE MOUNTAIN TOPS TO THE VALLEY FLOOR THIS EVENING
AND TONIGHT. THE SNOW MAY BE HEAVY FOR A TIME TONIGHT. TEMPERATURES
WILL GENERALLY REMAIN ABOVE FREEZING TODAY THEN QUICKLY FALL TO AT
OR BELOW FREEZING BEHIND THE COLD FRONT TONIGHT. IN ADDITION...
GUSTY WINDS CAN BE EXPECTED TODAY AND TONIGHT. PLEASE SEE THE
WIND ADVISORY PRODUCT /RNONPWLKN/ FOR SPECIFIC WIND INFORMATION
FOR WHITE PINE AND NORTHERN NYE COUNTIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE STORM WILL SLOWLY EXIT THE STATE THROUGH WEDNESDAY NIGHT.
SNOW WILL LINGER ACROSS EASTERN NEVADA INTO THURSDAY MORNING WITH
SOME LIGHT ADDITIONAL SNOW ACCUMULATIONS POSSIBLE. PLEASE SEE THE
WINTER STORM WARNING PRODUCT /RNOWSWLKN/ FOR SPECIFIC SNOWFALL
ACCUMULATIONS.
HIGH PRESSURE IS EXPECTED TO BUILD OVER THE REGION LATER THIS
WEEK BRINGING DRIER WEATHER AND MUCH WARMER TEMPERATURES BY FRIDAY
AND DURING THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
MF
Winter Storm, N Lander & N Eureka
- When
- April 14, 2:00 PM PST to April 16, 1:00 AM PST
- Where
- N Lander & N Eureka forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
Battle Mountain received 7 inches of snow and Emigrant Pass 15 inches.
Winter Storm, Ruby Mountains/E Humboldt Range
- When
- April 14, 4:00 PM PST to April 16, 8:00 AM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
Snowfall ranged from 1 to 2 feet.
Winter Storm, Sw & Sc Elko
- When
- April 14, 5:00 PM PST to April 16, 2:00 AM PST
- Where
- Sw & Sc Elko forecast zone
- Reported by
- Official NWS Observations
Snowfall amounts included 8 inches at the Elko Weather Forecast Office and 20 inches in Spring Creek and Lamoille.
Winter Storm, S Lander & S Eureka
- When
- April 14, 5:00 PM PST to April 16, 9:00 AM PST
- Where
- S Lander & S Eureka forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
Eureka received 26 inches of new snow and Austin 15 inches.
Winter Storm, N Elko Cnty
- When
- April 14, 7:00 PM PST to April 16, 3:00 AM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Wild Horse Reservoir reported 6 inches of new snow. Other data sources indicated the northeastern portion of the zone around Jackpot received 8 to 12 inches of snow.
Winter Storm, White Pine
- When
- April 14, 10:00 PM PST to April 16, 8:00 AM PST
- Where
- White Pine forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
The National Operational Hydrologic Remote Sensing Centers Interactive Snow Information Map indicated a large portion of western and northern White Pine County received 8 to 12 inches of snow. This area is lacking in weather spotters and Coop observers so no ground truth reports were received.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, April 14, 20091 injured · $505,000 · EF1 · 10 events
- High Wind and Strong Wind in California, April 14, 2009$431,000 · 50 kt wind · 8 events
- Hail and Damaging Wind in South Carolina, April 14, 2009$500,000 · 60 kt wind · 2 events
- Heavy Snow and High Wind in Nevada, April 14 to 15, 2009$161,000 · 65 kt wind · 20 events
- Flood in Montana, April 14 to 19, 2009$80,000 · 1 event
- Dust Storm and Strong Wind in California, April 14 to 16, 20093 injured · $2,000 · 6 events
- Damaging Wind in Alabama, April 14, 2009$25,000 · 55 kt wind · 1 event
- Tornado and Hail in Florida, April 14, 2009EF0 · 10 events
- Winter Storm in Montana, April 14 to 16, 20099 events
- Drought in Texas, April 14 to 30, 20097 events
- High Wind and Strong Wind in California, April 14 to 15, 2009$5,000 · 60 kt wind · 7 events
- High Wind and Strong Wind in Florida, April 14, 2009$4,000 · 62 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154692, 154685, 154683, 154693, 154682, 154689.